What is hypoglycaemia?
Causes
Symptoms
What to do if you feel symptoms
How is it treated?
What is Impaired Awareness of Hypoglycaemia (IAH)?

Hypoglycaemia

What is hypoglycaemia (hypo)?

Hypoglycaemia (low blood glucose) is a blood glucose level (BGL) below 4 mmol/L.  

It is a side effect of insulin treatment and mild hypoglycaemia will occur from time to time. Severe hypoglycaemia (needing help from someone else to treat it) is dangerous and must be avoided.

Hypoglycaemia makes it hard to concentrate and do normal activities, so driving and operating machinery are not safe if blood glucose levels are less than 5 mmol/L.

What are the main causes of hypoglycaemia?

Hypoglycaemia can be caused by one or a number of events such as

  • Delaying or missing a meal
  • Too much quick acting insulin for the amount of carbohydrate eaten
  • Too much basal insulin (long acting insulin)
  • Drinking alcohol
  • Vomiting
  • Strenuous exercise
  • Unplanned physical activity

Note: Hypoglycaemia may be delayed for up to 12 hours after exercise

Planning is important in preventing hypos from occurring in the first place. If you are doing more activity or likely to eat on the run, plan well ahead, possibly reduce your insulin dosage and always carry a "Hypo Kit"

What are the symptoms of hypoglycaemia?

Symptoms of hypoglycaemia can vary between individuals. It important to get to know your body and become aware of the messages it is sending you.

Early warning symptoms

  • Weakness, trembling or shaking
  • Feeling dizzy light headed
  • Sweating
  • Hunger
  • Tachycardia (racing heart beat)

Late symptoms (when your BGL is very low)

  • Behaviour changes such as aggression, irritability, tearful or crying
  • Lack of concentration
  • Tingling around the lips
  • Blurred vision
  • Headache
  • Confusion
  • Poor co-ordination
  • Drowsiness (feeling very sleepy) which may lead to unconsciousness

What should be done if you feel symptoms of hypoglycaemia?

  • Check your BGL, if able to do so. If not, treat as a hypo just to be sure
  • You should treat blood glucose levels under 4 mmol/L, even if you have no symptoms. Don't wait, treat your hypo quickly because it can get worse and you could have a seizure or lose consciousness.

top

How is hypoglycaemia treated?

Step one
Have some quick acting easily absorbed carbohydrate. For example,

  • Glucose tablets equivalent to 15 grams carbohydrate (Read the label on packing to ensure you are getting the correct dose)
  • Six or seven jelly beans
  • Half a can regular soft drink (not diet sugar free)
  • Three teaspoons of sugar or honey
  • Half a glass fruit juice

Try not to over treat your hypo, as this may cause high blood glucose levels. Treating it quickly with fast acting glucose is better than slow acting sugars such as chocolate. This may help stop the strong hunger that some people feel when having a hypo, which leads to eating too much.

If possible re-check BGL after 10-15 minutes to ensure it is above 4mmol/L. If symptoms persist or BGL remains below low, repeat Step 1.

Step two
If your next meal is more than 20 minutes away, you will need to eat some long acting carbohydrate, such as:

  • One slice of bread
  • One glass of milk
  • One piece of fruit
  • Two or three pieces of dried apricots, figs or other dried fruit
  • One tub natural low fat yoghurt
  • Six small dry biscuits and cheese

What should be done if you are unconscious, drowsy or unable to swallow?

This is a diabetic emergency and you need assistance and treatment.

  • Never give food or drink by mouth
  • Place person on their side to make sure the airway is clear
  • Give an injection of glucagon if available and you are trained to give it
  • Phone for an ambulance (Dial 000) let the operator know that it is a diabetic emergency
  • Wait with the person until help arrives
  • When they regain consciousness, the person will require glucose and long acting carbohydrate.

Glucagon

Glucagon is a hormone that raises the blood glucose level. It is injected in a similar way to insulin and is used to reverse severe hypoglycaemia in the person with diabetes (If the person cannot swallow, is unconscious or fitting).
Glucagon stimulates the release of glucose from the liver and usually raises the blood glucose level 10 minutes after injecting and lasts for approximately half an hour.

Glucagon needs to be administered by someone other than the person with diabetes which means family members and or friends should be trained in how to use it.

Glucagon is only available on prescription from your doctor. Glucagon should be available for people with insulin treated diabetes when travelling and camping and if frequent severe hypos occur.

People with diabetes should discuss the need for glucagon with their doctor or diabetes educator.

top

What else should I know about managing hypos?

  • Always carry hypo treatment with you
  • Wear identification that says you have diabetes.
  • Before and during physical activity or sport, check your blood glucose level. Aim for a BGL over 6mmol/l.  You may need to eat extra carbohydrate to maintain a safe blood glucose level.
  • If you are driving and develop signs of hypo, pull over to the side of road and treat the hypo. Wait at least 30 minutes after your blood glucose reads above 5mmol/L and you feel better before you resume driving.
  • You should always check your blood glucose level before driving and REMEMBER your blood glucose level must be above 5 to drive.
  • If you have an episode of severe hypoglycaemia involving loss of consciousness you should not resume driving until you have medical clearance to do so.  Download the Driving and Diabetes booklet for further information.
  • Make sure that your family, friends, school staff, co-workers and carers know how to treat and recognise hypoglycaemia.
  • Make sure you eat carbohydrates when drinking alcohol.
  • Your insulin dose may need to be reduced if hypos are occurring regularly. Speak to your doctor or diabetes educator.

What is Impaired Awareness of Hypoglycaemia?

Normally, you would have symptoms such as sweating, trembling and fast heartbeat during a hypo. These are early warning signs to alert you that something is wrong. The body automatically releases the hormones glucagon and adrenaline to help raise blood glucose levels.

Some people feel no symptoms of hypoglycaemia or may only experience symptoms when the blood glucose level drops very low. This is called 'impaired awareness of hypoglycaemia'.

This usually occurs in those who hypo frequently or have had diabetes for many years. The body becomes used to having low blood glucose levels and the usual warning signs are impaired.

Your level of awareness can vary. You may be hypo aware during the day, but not at night, or you may be hypo aware on some occasions but not others.

Hypo symptoms can also change over time, so you may not recognise different signs and symptoms as being a hypo.

Why is it a problem?

When your BGL is below 2.8mmol/L brain function slows down, causing reduced concentration and response time, confusion, poor coordination, blurred vision, and can lead to unconsciousness.

If unable to detect hypos until this late stage, accidents, falls and injury can occur.  It can be potentially life threatening if you are driving a car, holding a baby or crossing a road; all activities where you need to have your wits about you. You may be unable to treat the hypo yourself, and need help from others.

Impaired awareness of hypoglycaemia is common in people with type 1 diabetes - as many as a quarter of all people with type 1 diabetes are unaware of their hypos.

Signs that you may have Impaired awareness of hypoglycaemia

  1. Your BGL is 3.5mmol/L or less but you still feel ok. People with impaired awareness of hypoglycaemia often find they are hypo before meals because that's when they test. However, it's possible that they've been hypo for hours without any warning signs.
  2. You only detect hypos when the BGL is very low.
  3. You have lost consciousness without warning that you were hypo
  4. You are not able to treat your own hypos and/or you need a Glucagon injection frequently
  5. You sleep right through a hypo and only discover it when you check your blood glucose level during the night or morning.
  6. Your HbA1c is 6% (42 mmol/mol) or less.

You are more likely to have impaired awareness of hypoglycaemia when

1.    You have had a hypo overnight, or in the previous 24-48 hours
2.    You have repeated hypos
3.    You have consumed alcohol in the last 12 hours
4.    You take beta blockers (a blood pressure medication), steroid medication or sleeping tablets
5.    You have had insulin treated diabetes for many years

What to do about impaired awareness of hypoglycaemia?

You can regain your awareness of symptoms by avoiding all hypos for at least six weeks. To do this you must aim for higher BGL targets. Insulin doses usually need to be reduced, with regular BG testing and meal times.

If you have impaired awareness of hypoglycaemia you need to:

  • Monitor your BGL more often.
  • Check with your doctor if you are medically fit to drive
  • Carry glucose with you at all times.
  • Let others know what to look for and how to treat your hypos and where you keep your glucose.
  • Have a glucagon kit with you and teach a family member how to give it to you.

If you think you have impaired awareness of hypoglycaemia it is important you discuss this with your doctor or diabetes educator as soon as possible. They will help you to adjust your treatment goals and reduce your insulin safely.

To learn more about self managing type 1 diabetes, read about the DAFNE program (Dose Adjustment for Normal Eating)


top